Clozapine-induced myocarditis, a widely overlooked adverse reaction

Research output: Contribution to journalReview ArticleResearchpeer-review

80 Citations (Scopus)

Abstract

Objective: We review the published cases of clozapine-induced myocarditis and describe reasons for the higher incidence in Australia (>1%) than elsewhere (<0.1%). Method: Medline was searched to September 2014 using 'clozapine' as the sole term. Results: A total of around 250 cases of clozapine-induced myocarditis have been published. Fever among patients commencing clozapine has been reported internationally, and very few of these cases were investigated for myocarditis. The time to onset of fever is consistent with its being part of a prodrome of undiagnosed myocarditis, and the risk factors are similar to those for myocarditis. In more severe cases, clozapine is discontinued, avoiding fatalities which may occur with myocarditis. Furthermore, cases of sudden death and respiratory illness may well have been undiagnosed myocarditis. The diagnosis of myocarditis is confounded by the non-specific nature of the signs and symptoms, and it depends on appropriate investigations being conducted at the time of myocardial involvement or, for fatal cases, the affected area of the myocardium being sampled for histology. Conclusion: It is likely that the incidence of myocarditis is around 3%. Implementation of monitoring procedures will increase case ascertainment and result in more patients benefiting from this valuable medication.

Original languageEnglish
Pages (from-to)231-240
Number of pages10
JournalActa Psychiatrica Scandinavica
Volume132
Issue number4
DOIs
Publication statusPublished - 1 Oct 2015

Keywords

  • Clozapine
  • Drug-related side-effects and adverse reactions
  • Incidence
  • Myocarditis

Cite this